A reader asked:
My son was dıagnosed severe mood dysregulatıon he is 8 years old and uses Abilify 5 MG a day for about 2 years. He has side effects...lower leg pain, hyponutremia, etc. What can we do?
First, make sure he has been properly diagnosed. Two clinics in the UCLA system that have expertise in severe mood dysregulation are the Child Psychopharmacology clinic (310-825-9989 or contact Dr. James McGough, 310-794-7841 - there is a study going on for SMD kids that Dr. McGough is directing) or our Child and Adolescent Mood Disorders clinic (310-825-2836).
For side effects, dosages can be changed or new medications started. Some kids with SMD do well on antidepressants combined with psychostimulants like Adderall. But it's so important to get a full psychiatric evaluation first, to make sure these medications are likely to be effective.
If you live on the east coast, contact Dr. Ellen Leibenluft at the National Institute opf Mental Health, who has a research program for kids with SMD. Good luck.